I Gained 8 Pounds On Lyrica in One Month

I started taking Lyrica the beginning of December and in a month’s time I have gained 8 pounds.  I knew that weight gain was one of the side effects of Lyrica, but I didn’t worry about it because I have never gained weight on any other medications that had weight gain as a side effect (not that I can remember).   This is very frustrating for me because I have been working out at the gym for the past month in order to lose weight.  So if I wasn’t working out it’s hard to tell how much more weight I would have gained on the drug.  When I gained 2 – 3 pounds I assumed it was from working out, turning fat into muscle.  But last week when I was getting ready for work I noticed that my pants were really snug when normally I have to wear a belt with them.   When I weighed myself, I had gained another five pounds in just a matter of a week.  

That was the end of Lyrica for me.  I’m sad to have to quit taking it because I was feeling more energy while on it.  But I am already overweight and I can’t afford to gain anything else.  I am also faithfully attending the gym 3 – 4 days a week to lose weight and get in shape.  I really don’t need this setback right now.  I would love to hear from other Lyrica users to see if weight gain was a problem for you.  From what I’ve been reading online, weight gain has been a major setback for what was supposed to be the Fibromyalgia wonder drug.  I haven’t experienced any other side effects from Lyrica besides the weight gain.  I’ll miss taking it because I was able to sleep better while taking Lyrica. 

Before stopping Lyrica or any other drug, please consult with your doctor and don’t stop taking Lyrica cold turkey.  You will need to taper off of the medication, as with a lot of medications.

Lyrica Side Effects

Allergic reaction signs:

  • hives
  • breathing difficulty
  • swelling of face, lips, tongue, throat

Call your doctor ASAP if you have any new or worsening symptoms such as:

  • depression
  • anxiety
  • mood/behavior changes
  • anxiety
  • feelings of agitation, hostility, physically or mentally hyperactive
  • thoughts of suicide or hurting self
  • muscle pain and/or weakness (particularly if you feel tired and also have a fever)
  • easy bruising and/or bleeding
  • swelling of hands/feet
  • rapid weight gain

Less severe side effects may include:

  • dizziness
  • drowsiness
  • loss of balance or coordination
  • memory or concentration problems
  • skin rash/itching
  • dry mouth
  • stomach pain/constipation
  • increased appetite
If you liked this article, please share.
Share on Facebook0Tweet about this on TwitterShare on Google+0Share on StumbleUpon0Email this to someone

Comments

  1. Sandy, I gained about 30 lbs on Lyrica in less than 2 months. I got off the drug because I wasn’t seeing improvement in my symptoms and the side effects were worse than I had imagined. I am still working on getting the weight off over a year and a half later. Sigh. I know two other people who have tried Lyrica, one male and one female, who both also experienced fast weight gain on the drug. She gained about 15 lbs in 2 weeks. I would not recommend the drug to others because of this serious side effect.
    Have you tried Savella? It has few to no side effects, and no weight gain, and has made a noticeable difference in my fibromyalgia pain. It was approved by the FDA this spring and I began taking it in May. My brother sees the doctor who conducted the clinical trials, and she said it is by far the most promising drug they have seen for FM thus far. I have been able to lose weight while taking Savella.

  2. Ingrid Halvorsen says:

    I had minor visual halucinations with Lyrica and got no pain relief. I quit after two weeks.

    I’ve just been prescribed Savella and am feeling hopeful. I also was diagnosed with a dangerously low vitamin D level (3 vs 50 normal) so have started with a prescription dose once a week. I take Lunesta at bedtime for sleep, and Atenolol in the morning staves off migraines. My Temperpedic bed and bi-weekly massage therapy keep me going most of the time.

    I’ve had FMS and clinical depression for over 20 years and CFS for the past ten. I’m considered “high functioning”, but it’s been getting harder and harder to go to work every day. The past six months have been a continuous flare.

  3. Lyrica was a wonder drug for me — no psychological side-effects and almost immediate pain relief for my fibro. (I’ve got SLE, too.) But over the course of a few years, the weight crept on. (Probably 25 lbs. over 2.5 years)

    Rheumy switched me to Savella in November. Pain skyrocketed out of control. Went back on Flexeril temporarily, and that helped bridge the gap until I got acclimated to being on Savella. Two months later, I’ve lost 10 lbs. with no real dietary changes. Experiencing same pain suppression that I got from Lyrica.

    Have had a major appetite decrease though. Rheumy reports that 8 of 10 patients that she’s switched from Lyrica to Savella report the same. (She was careful to stress that this was her own anecdotal evidence, and that nothing along these lines has been reported in the journals.) My appetite slow-down seems pretty severe, though. (My perspective, I guess.) I only eat tiny portions a few times a day, and food doesn’t seem to taste the same to me.

    My iron seems to be low, now, and I wonder if there’s a correlation between my greatly-diminished appetite and lower calorie intake and my iron levels. So, the weight loss makes me happy, but there’s always a trade-off.

  4. I have been taking LYRICA for about 6 months now and have gained about 7% body weight. i excercise 3-4 times a week and run about 15 miles per week. My eating habbits have not really changed, in fact I try to eat less carbs and less sodium. I do take water pills as it does help me feel less bloated.

    I am going to try and start dieting real hard for 6 weeks, if i can’t loose the weight than I will reconsider taking LYRICA.

    As has been stated–What causes the weight gain–I am telling you it is not appetite increase and lack of exercise. i have not been able to find any website that knows what the reason is.

    Anyone?

  5. I was first prescribed Lyrica for some temporary back pain, but was quite taken by the effect it had on my mood and general state of being. However… at 75 mg I felt very spaced out and this was starting to really bother me. I thought I might be going demented and got my cognitive abilities checked. I did not notice any weight gain and wonder what sort of dose you were taking? In the end I resolved to take 25 mg at night as it seems (though I’m not entirely sure) that it helps me sleep a bit better. The spaciousness in the morning is not so bad. I have no weigth gain from this. I know I CAN gain from some meds that increase the appetite, but I’m not one of those who easily gain any.

    • The dosage my doc put me on was 150 mg., 2 x per day. At first I felt very dizzy and lightheaded and drowsy. That went away after a few days. Maybe I just need to try a lower dosage and that way I won’t gain weight.

  6. I gained weight on Lyrica because the pain went down, I was able to sit and relax instead of pace. I was able to eat again because before I was in too much pain to really eat. It does work. I have gained a little weight, but now I am losing that weight.

  7. Kimberly says:

    I’ve been taking lyrics for about a year, & my weight has gotten so out of control. I
    Used to be so pretty & now I look horrible. The sad thing is, lyrics does really help my pain. I have fibromyalgia, trigminal neuropathy, & a herniated disc. I am more afraid of the lyrica withdrawal than the pain. I’d give anything just to b me again…the ugly bloated thing in the mirror is not me. I am open to any advice..

  8. Jennifer says:

    I had the same problem with Lyrica. I was on it years ago and gained weight, but the Rheumy wanted to try it again because my skin sensitivity and burning muscles were not getting any relief elsewhere. Now I’m on 100mg three times a day and probably gained 15 lbs in the last few months. And MAJOR cognitive issues…very spacey, like fibro fog, but worse, and all the time. I hate to have to come off it again, because I don’t know what else to try, but I cannot afford to gain this weight and constantly feel hungry. I had little to no appetite before. And my pain levels (at the moment) don’t allow for much exercise to get the weight back off.

Join the Discussion.

We'd love to hear from you - leave a comment below

*